Florida, 2017

Heavy Rain in Florida, July 1, 2017

July 1, 2017 · NWS JAX · 1 event in 1 county or zone

Slow SW storm motion and a highly saturated airmass with PWAT values near 2 inches created very heavy rainfall in afternoon showers and storms that formed along the sea breezes and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Slow SW storm motion and a highly saturated airmass with PWAT values near 2 inches created very heavy rainfall in afternoon showers and storms that formed along the sea breezes and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 1, 8:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 8:50 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
950 AM EDT Sat Jul 1 2017

...Hot with Heat Indices approaching 105 degrees and scattered
late day strong storms...

.UPDATE...
High Pressure Ridge axis at the surface and aloft remains just
south of NE FL/SE GA across the FL peninsula. This will continue a
moist W/SW flow and with PWATS still around 2 inches will support
scattered showers/storms this afternoon and evening. The W/SW flow
will favor the Gulf Coast Sea Breeze development early in the
afternoon that will push NE and reach the Atlc Coast Sea Breeze
which will reach the St Johns River Basin across coastal NE FL
and the I-95 corridor across coastal SE GA. These will be regions
where best rain chances will be favored along with strong/isolated
severe storms with gusty winds. Storm motion from the W/SW at 10
mph or less across NE FL will favor locally heavy rainfall while
storm motion while slightly faster storm motion closer to 15 mph
is expected across SE GA. Storm development will generally hold
off until the early/mid afternoon hours and will allow for lots of
insolation to push Max Temps into the lower to middle 90s inland
and near 90 at the Atlc Coast with widespread Heat Indices in the
100 to 105 degree range. This Evening...the W/SW storm motion
will push any lingering storm activity back towards the beaches
and into the coastal waters by the late evening hours will
activity fading around midnight.

&&

.AVIATION...
Brief MVFR CIGS in low level CU at GNV this morning, otherwise
expect VFR conds through the day. Previous forecast already
included TEMPO groups at all TAF sites in the 19-23z time frame
for possible gusty winds and MVFR cigs/vsbys. Will update these
with the 18z package as convection starts to develop.

&&

.MARINE...
No headlines as S to SW flow at 10-15 knots and seas 2-4 ft will
continue this weekend.

Rip Currents: Mainly offshore flow supporting low risk.

&&

.CLIMATE...
Record June rainfall set at Gainesville. Details in Record Event
Report (RERGNV). Jacksonville was 10th wettest June on record.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  93  74  94  75 /  30  10  40  40
SSI  90  77  90  78 /  30  20  50  30
JAX  94  75  93  74 /  30  30  60  30
SGJ  91  75  90  75 /  50  40  40  20
GNV  94  74  94  73 /  40  30  50  30
OCF  92  74  93  74 /  50  30  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Hess/McGinnis
Hazardous weather outlook, Jul 1, 2:48 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
348 AM EDT Sat Ju1 1 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020900-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
348 AM EDT Sat Jul 1 2017

...AFTERNOON HEAT INDICES NEAR 105 DEGREES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will develop along the gulf coast by
early afternoon and move towards the east coast during the
mid to late afternoon. Some storms may become strong especially
near the east coast and produce strong and gusty winds in
addition to frequent lightning.

High temperatures in the lower to mid 90s combined with the
humidity will produce heat indices near 105 degrees.

Thunderstorms will drift back toward the Atlantic coast this
evening...with a gradual decrease in coverage and intensity
through midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms are possible each day. Locally heavy rainfall,
gusty winds and frequent lightning will be possible in the
strongest thunderstorms, mainly during the afternoon and evening.

High temperatures in the lower to mid 90s into next week
combined with the humidity will create heat index values
100 to 105 degree.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 1, 12:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
110 PM EDT SAT JUL 1 2017

FLZ040-011745-
Marion FL-
110 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
145 PM EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williston, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2924 8240 2942 8241 2947 8234 2935 8219
      2921 8237
TIME...MOT...LOC 1710Z 229DEG 11KT 2932 8239

SHULER
Special weather statement, Jul 1, 1:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
200 PM EDT SAT JUL 1 2017

FLZ038-011830-
Flagler FL-
200 PM EDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLAGLER COUNTY UNTIL
230 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bunnell, moving northeast at 5 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Bunnell, Beverly Beach and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2942 8123 2949 8138 2963 8133 2963 8132
      2965 8132 2964 8131 2965 8130 2965 8129
      2960 8112 2954 8111
TIME...MOT...LOC 1800Z 213DEG 6KT 2951 8125

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
July 1, 1:00 PM EST to 1:30 PM EST
Where
Flagler County, Palm Coast
Reported by
Trained Spotter
Coordinates
29.570, -81.210

In 30 minutes, a spotter measured 2.4 inches of rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707449.